Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 72, NWS Boston/Norton, MA

July 18, 2006Middlesex County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 18, 2006, 8:25 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 33 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2006, 8:25 PM EDT (00:25 UTC)
Expired
Aug 20, 2006, 8:45 PM EDT
In force
33 days
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 104 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:58 PM EDTHAIL 0.88Storrs, CT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 6:37 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 190025
SVRBOX
CTC013-190130-
/O.NEW.KBOX.SV.W.0072.060719T0025Z-060719T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
825 PM EDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TOLLAND COUNTY IN NORTHERN CONNECTICUT
  THIS INCLUDES THE CITY OF MANSFIELD

* UNTIL 930 PM EDT

* AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BOLTON...OR ABOUT NEAR VERNON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COVENTRY AND WILLINGTON BY 830 PM EDT
  MANSFIELD BY 835 PM EDT

LAT...LON 4193 7249 4174 7245 4175 7225 4194 7225

$$

FRANK
7 follow-up statements
000 
WWUS51 KBOX 190034
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
833 PM EDT TUE JUL 18 2006

CTC013-190130-
/O.CON.KBOX.SV.W.0072.000000T0000Z-060719T0130Z/
TOLLAND CT-
833 PM EDT TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR CENTRAL TOLLAND COUNTY...

AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BOLTON...OR ABOUT NEAR VERNON...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANDOVER...COVENTRY AND 9 MILES SOUTHWEST OF WILLINGTON BY 840 PM
  EDT
  STORRS AND 7 MILES SOUTHWEST OF MANSFIELD BY 845 PM EDT

ONE QUARTER INCH HAIL /PEA SIZED/ WAS REPORTED AT BOLTON AT 830 PM. 

THERE WAS ALSO A GROWING STORM IN ELLINGTON CONNECTICUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

LAT...LON 4193 7249 4174 7245 4171 7227 4191 7222

$$

DRAG
000 
WWUS51 KBOX 190044
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
842 PM EDT TUE JUL 18 2006

CTC013-190130-
/O.CON.KBOX.SV.W.0072.000000T0000Z-060719T0130Z/
TOLLAND CT-
842 PM EDT TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR CENTRAL TOLLAND COUNTY...

AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR BOLTON...OR ABOUT 6 MILES SOUTHEAST OF VERNON...MOVING 
EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COVENTRY AND 8 MILES SOUTH OF WILLINGTON BY 900 PM EDT
  STORRS BY 910 PM EDT

ONE HALF DIAMETER HAIL WAS REPORTED IN BOLTON AT 835 PM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

LAT...LON 4197 7249 4174 7245 4171 7227 4197 7224

$$
DRAG
000 
WWUS51 KBOX 190050
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
849 PM EDT TUE JUL 18 2006

CTC013-190130-
/O.CON.KBOX.SV.W.0072.000000T0000Z-060719T0130Z/
TOLLAND CT-
849 PM EDT TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR CENTRAL TOLLAND COUNTY...

AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ANDOVER...OR ABOUT 7 MILES SOUTHEAST OF VERNON...MOVING EAST AT 15
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COVENTRY BY 855 PM EDT
  STORRS BY 900 PM EDT

AT LEAST DIME SIZED HAIL WILL OCCUR IN THE PATH OF THIS STORM AS 
WELL AS WIND GUSTS TO 60 MPH. 

ANDOVER CONNECTICUT REPORTED THREE QUARTER INCH DIAMETER HAIL AT 844 
PM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

LAT...LON 4197 7249 4174 7245 4171 7227 4197 7224

$$
DRAG
000 
WUUS51 KBOX 210002
SVRBOX
MAC017-027-210045-
/O.NEW.KBOX.SV.W.0072.060821T0001Z-060821T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
801 PM EDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
  SOUTHERN MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS
  THIS INCLUDES THE CITIES OF...WALTHAM...NEWTON...FRAMINGHAM

* UNTIL 845 PM EDT

* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BERLIN...OR ABOUT 10 MILES
  NORTHEAST OF WORCESTER...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARLBOROUGH BY 810 PM EDT...
  SUDBURY AND FRAMINGHAM BY 820 PM EDT...
  WAYLAND BY 825 PM EDT...
  LINCOLN BY 830 PM EDT...
  WESTON AND WALTHAM BY 835 PM EDT...
  NEWTON BY 840 PM EDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4230 7141 4233 7172 4241 7172 4241 7122
      4242 7120 4230 7121 4233 7125 4231 7132
      4230 7134 4228 7132

$$

JWD
000 
WWUS51 KBOX 210017
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
817 PM EDT SUN AUG 20 2006

MAC017-027-210045-
/O.CON.KBOX.SV.W.0072.000000T0000Z-060821T0045Z/
WORCESTER MA-MIDDLESEX MA-
817 PM EDT SUN AUG 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN MIDDLESEX AND EAST CENTRAL WORCESTER COUNTIES...

AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MARLBOROUGH...MOVING 
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUDBURY AND WAYLAND BY 825 PM EDT...
  WESTON BY 835 PM EDT...
  NEWTON AND WALTHAM BY 840 PM EDT.

IF YOU ARE IN THE PATH OF THIS STORM...GET INSIDE IMMEDIATELY. 
DRIVERS SHOULD AVOID FLOODED ROADWAYS.

LAT...LON 4230 7141 4233 7172 4241 7172 4241 7122
      4242 7120 4230 7121 4233 7125 4231 7132
      4230 7134 4228 7132

$$

JWD
000 
WWUS51 KBOX 210027
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
826 PM EDT SUN AUG 20 2006

MAC017-027-210045-
/O.CON.KBOX.SV.W.0072.000000T0000Z-060821T0045Z/
WORCESTER MA-MIDDLESEX MA-
826 PM EDT SUN AUG 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN MIDDLESEX AND EAST CENTRAL WORCESTER COUNTIES...

AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THE STORMS WERE LOCATED FROM WAYLAND TO 
FRAMINGHAM AND GRAFTON...AND WERE MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTON BY 835 PM EDT...
  NEWTON AND WALTHAM BY 840 PM EDT.

GET INSIDE IMMEDIATELY WHEN THESE STORMS APPROACH. DRIVERS SHOULD 
AVOID FLOODED ROADWAYS.

LAT...LON 4230 7141 4233 7172 4241 7172 4241 7122
      4242 7120 4230 7121 4233 7125 4231 7132
      4230 7134 4228 7132

$$

JWD
000 
WWUS51 KBOX 210041
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
840 PM EDT SUN AUG 20 2006

MAC017-027-210050-
/O.EXP.KBOX.SV.W.0072.000000T0000Z-060821T0045Z/
WORCESTER MA-MIDDLESEX MA-
840 PM EDT SUN AUG 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MIDDLESEX AND EAST
CENTRAL WORCESTER COUNTIES EXPIRES AT 845 PM EDT...

AT 840 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SEVERE 
THUNDERSTORMS EXTENDING FROM FRAMINGHAM TO UXBRIDGE...BUT THE STORMS 
HAVE WEAKENED SINCE 830 PM.

SMALL HAIL WAS RECENTLY REPORTED BY SKYWARN AMATEUR RADIO OPERATORS 
IN FRAMINGHAM.

THERE IS STILL THE POTENTIAL FOR DAMAGING WINDS UNTIL 845 PM EDT 
WITH THESE STORMS.

LAT...LON 4230 7141 4233 7172 4241 7172 4241 7122
      4242 7120 4230 7121 4233 7125 4231 7132
      4230 7134 4228 7132

$$

JWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:35 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 18, 7:35 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
735 PM EDT TUE JUL 18 2006

.SHORT TERM /TONIGHT/...
MESOSCALE UPDATE 6

WW 611 WILL BE ALLOWED TO EXPIRE FOR CENTRAL/NORTHERN ZONES AT 8 PM
EDT. WW 614 IS IN EFFECT UNTIL 1 AM EDT WED FOR NORTHERN CT...RI AND
SE MA EXCEPT NANTUCKET.

FRONT HAS EDGED A LITTLE FARTHER S IN PAST COUPLE OF HOURS AND
ROUGHLY EXTENDED FROM HARTFORD TO WORCESTER AND BOSTONS N SHORE. AT
SAME TIME...YOU CAN SEE AN IMPRESSIVE OUTFLOW BOUNDARY WORKING S
THROUGH MERRIMACK VALLEY...FROM EARLIER SEVERE STORMS THAT MOVED
THROUGH CENTRAL NH. WE HAVE TIMED THIS BOUNDARY INTO METRO BOSTON
AROUND 820 PM...BUT SHOULD DO LITTLE MORE THAN A WIND SHIFT TO N
WITH GUSTS AS HIGH AS 25 MPH BRIEFLY. WE DO NOT ANTICIPATE THAT IT
WILL INITIATE ANY CONVECTION...AS BETTER INSTABILITY REMAINS S OF
MASS PIKE. BOUNDARY SHOULD LOSE SOME OF ITS STEAM AS IT REACHES
BOSTON.

WE ARE NOW FOCUSING OUR ATTENTION ON WW 614 AREA...WHERE CAPES ARE
STILL AS HIGH AS 3000 J/KG AND ARE SUPERIMPOSED ON AN AREA OF
PERSISTENT MOISTURE CONVERGENCE. INSTABILITY AXIS EXTENDS FROM NYC
ONTO S COASTAL RI/MA.

A FEW STORMS WILL BEAR CLOSE MONITORING...ONE IN SW CT...ANOTHER IN
LOWER HUDSON VALLEY AND A THIRD IN NORTHERN NJ WHICH ARE ALL HEADING
TOWARD OUR S COAST. INSTABILITY WILL REMAIN DESPITE LOSS OF DAYTIME
HEATING...SO STORMS ARE EXPECTED TO SURVIVE TRIP THIS FAR E.

WE HAVE ESSENTIALLY LOST CAP...BUT WE NEED EITHER SOME SORT OF
BOUNDARY TO INITIATE CONVECTION THIS EVENING OR HAVE UPSTREAM STORMS
GET INTO SE NEW ENGLAND. WE THINK LATTER WILL END UP BEING CASE.

JWD

&&

.PREVIOUS DISCUSSION...
/ISSUED 621 PM EDT TUE JUL 18 2006/

SHORT TERM /TONIGHT/...
MESOSCALE UPDATE 5

WW 611 CONTINUES IN EFFECT UNTIL 8 PM EDT.

PLEASE SEE LATEST SPC MESOSCALE DISCUSSION WHICH MENTIONS LIKELY
ISSUANCE OF A NEW WW THIS EVENING.

FRONT REMAINS DRAPED ACROSS NORTHERN PART OF FORECAST AREA...WITH
INSTABILITY AXIS RUNNING FROM SE PA INTO NYC AND S OF MASS PIKE.
THIS IS ALSO WHERE WE HAVE NOTICED MOISTURE CONVERGENCE INCREASING
DURING PAST COUPLE OF HOURS. SATELLITE ALSO SHOWS CUMULUS CLOUDS
BUILDING NEAR S COASTAL SEA BREEZE...ESPECIALLY FROM PROVIDENCE TO
PLYMOUTH WHERE LOW LEVEL CONVERGENCE IS MAXIMIZED. SOUTHERN ZONES
REMAIN IN A HIGH CAPE ENVIRONMENT WITH DEWPOINTS WELL INTO 70S...AND
INSTABILITY WILL CONTINUE TO BE PRESENT WELL INTO EVENING DESPITE
LOSS OF DAYTIME HEATING.

FARTHER N...INSTABILITY REMAINS BUT THERE HAS BEEN SOME LOW LEVEL
DRYING AS SEEN BY DEWPOINTS DROPPING A BIT INTO UPPER 50S AND LOWER
60S...BUT EVEN IN THIS AREA THERE HAS BEEN SOME RECOVERY IN PAST
HOUR AS MIXING DIMINISHES.

RADAR MOSAIC SHOWS LINE OF CONVECTION ATTEMPTING TO ORGANIZE FROM
LOWER HUDSON VALLEY INTO NW CT AND WESTERN MA. WE THINK WIDELY
SCATTERED STORMS WILL TRY TO GET GOING IN WESTERN MA NEXT 1-3 HOURS
WHILE MAIN FOCUS OF ACTIVITY SHIFTS INTO CT...RI AND SE MA WHERE
GREATER INSTABILITY IS PRESENT. 18Z NAM/GFS BOTH INDICATE GREATER
CONVECTIVE POTENTIAL S OF MASS PIKE AS ACTIVITY NOW OVER PA AND
ENTERING NORTHERN NJ HEADS IN OUR DIRECTION.

JWD

PREVIOUS DISCUSSION...
/ISSUED 519 PM EDT TUE JUL 18 2006/

.NO SUPERCELLS YET IN SNE BUT WE ARE NOT DONE THIS EVENING AND
FUTURE ATTENTION IS ON TD2 OFF THE SE USA COAST AND THE POSSIBILITY
OF A MORE PRODUCTIVE ACTIVE WX PATTERN FRIDAY AND POSSIBLY A
SIGNIFICANT 12 HOUR RAIN EVENT DURING THE WEEKEND...

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
COLD FRONT MAKING SOME GRADUAL PROGRESS ACROSS EASTERN NEW YORK
STATE AT THE CURRENT TIME. THE FRONT WILL GRADUALLY PUSH THROUGH THE
FORECAST AREA TONIGHT THEN STALL JUST S OF THE COASTAL WATERS
WEDNESDAY.

QUESTION FOR TONIGHT WILL INCLUDE TIMING AND AREAL COVERAGE OF
CONVECTION. ITS BEEN THE HOTTEST DAY OF THE YEAR SO FAR AT SOME
INTERIOR LOCATIONS WITH HIGH TEMPERATURES IN THE MID 90S AND HEAT
INDICES AROUND OR SLIGHTLY OVER 100 DEGREES. CONVECTIVE TEMPERATURE
CLOSE TO BEING REACHED AND THIS WILL ALLOW THE CAP TO BREAK. HOWEVER
STILL AWAITING A COUPLE OF FACTORS BEFORE SCATTERED CONVECTION
DEVELOPS. FIRST COLDER 700 MILLIBAR TEMPERATURES ALOFT WILL SINK
SOUTHWARD FROM NORTHERN NEW ENGLAND THIS EVENING. SECOND THERE WILL
BE INCREASING MOISTURE CONVERGENCE AS THE FRONT APPROACHES THE
COAST. THEREFORE CONTINUED THE MENTION OF CHANCE POPS THROUGH
TONIGHT. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 8
PM. MOST OF THE SEVERE REPORTS IN NORTHERN NEW ENGLAND HAVE INCLUDED
WIND DAMAGE BUT LARGE HAIL CANNOT BE RULED OUT. THE HEAT ADVISORY
WILL BE ALLOWED TO EXPIRE AT 6 PM.

PREFERRED THE GFS OVER THE NAM WITH RESPECT TO THE SLOWER FRONTAL
PROGRESS. RAISED MINIMUM TEMPERATURES SLIGHTLY FOR THE OVERNIGHT
PERIOD. FOG PATCHES WILL FORM TONIGHT ESPECIALLY ALONG THE SOUTH
COAST WHERE IT MAY BECOME LOCALLY DENSE.

LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
14Z HPC GUIDANCE WAS BLENDED WITH 12Z EC/GFS OP RUN MASS FIELD
SIGNALS.

WED NIGHT THRU THU NIGHT...CONSERVATIVE APPROACH AND STILL
ESSENTIALLY DRY BUT 12Z GFS ENS WERE SHOWING A FEW WET MEMBERS FOR
AND SO NOT QUITE AS CLEAR CUT AS IT WAS YDY AT THIS TIME.

FRI...NEXT CFP...UPPED POPS NW PTN OF THE FA BASED ON GFS ENSEMBLE
OUTPUT AND 12Z ECMWF/GFS OP RUNS.

SAT-SUN...A BREAK?  BUT BOTH THE 12Z GFS/ECMWF HAVE A WAA SHOWERY
EVENT WITH HIGH TDS ALOFT DESPITE WK NE SFC FLOW UNDERNEATH AS THER
ATTENDENT SFC LOW PASSES CLOSE TO THE SNE COAST. COULD BE A BIG RAIN
EVENT FOR 12 HRS IN PTNS OF SNE. POPS UPPED TO LIKELY.

MON...LESS CHANCE OF RAIN AS SFC LOW DEPARTS AND DRYING ENSUES.

TUE...HPC EXTENDED FCST.

AVIATION...
MVFR CEILINGS AND VSBYS IN FOG PATCHES TONIGHT EXCEPT IFR/LIFR ON
NANTUCKET AND HYANNIS.

MARINE...
SHORT TERM...HAVE DROPPED THE SMALL CRAFT ADVISORY AS WIND SPEEDS
AND SOUTHWESTERLY SWELL SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA. WNA SEAS ARE SLIGHTLY OVERDONE WITH RESPECT TO INITIAL
CONDITIONS AND INHERENT LOW LEVEL INVERSION.

LONG TERM...
COULD BE A SCA SITN DEVELOPING FOR PORTIONS OF THE WATERS FRI AND
THIS WEEKEND WITH A CFP LATE FRI AND THEN A NEW LOW MOVING NEWD ALONG
THE STALLED FRONT THIS WEEKEND.

TPC...
YOUVE SEEN THE TPC ACTIONS THIS AFTERNOON AND EVENING BASED ON SITN
EVOLVING OFF THE SE USA COAST.  ONLY ACTION ATTM IS SPECIAL SOUNDINGS
FOR THE MODELS AT 18Z/06Z.

HEAT INDEX /HI/ CRITERIA...
HEAT ADVISORY  .. ANYTIME THE HI REACHES 100-104 FOR 2 HOURS.
HEAT WARNING   .. ANYTIME THE HI REACHES 105+ FOR 2 HOURS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

SHORT TERM...JWD
Hazardous weather outlook, Jul 18, 7:04 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
704 PM EDT TUE JUL 18 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-191103-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
704 PM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THE RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH LATE THIS
EVENING...AND A SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED FOR MUCH
OF CONNECTICUT...RHODE ISLAND AND SOUTHEAST MASSACHUSETTS INCLUDING
THE ADJACENT WATERS BUT NOT NANTUCKET.

DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT ALTHOUGH
LARGE HAIL WILL ALSO BE POSSIBLE.  IF THUNDERSTORMS OCCUR...CHANCES
ARE A BIT HIGHER THAN NORMAL FOR GOLF BALL SIZE HAIL OR VERY STRONG
WEST WINDS EXCEEDING 70 MPH. HOW WIDESPREAD THESE STORMS WILL BE
REMAINS UNCERTAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORMS MAY OCCUR FRIDAY...WITH INDICATIONS OF POSSIBLE
ISOLATED SEVERE.

BRIEF POOR DRAINAGE STREET FLOODING RAINS ARE POSSIBLE FOR A SMALL
PORTION OF PRIMARILY SOUTHEAST NEW ENGLAND LATE SATURDAY NIGHT OR
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN PROGRESS.

DRAG

In the hours before

Special weather statement, Jul 18, 4:16 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
416 PM EDT TUE JUL 18 2006

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-190015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
416 PM EDT TUE JUL 18 2006

...SCATTERED SEVERE THUNDERSTORMS EXPECTED THIS EVENING AND A FEW MIGHT
BE UNUSUALLY STRONG FOR SOUTHERN NEW ENGLAND...

ALTHOUGH THERE HAVE BEEN NUMEROUS REPORTS OF SEVERE WEATHER IN
NORTHERN NEW ENGLAND THIS AFTERNOON...A WARM LAYER IN THE MID
LEVELS OF THE ATMOSPHERE HAS PREVENTED THUNDERSTORMS FROM
DEVELOPING ACROSS OUR REGION.

HOWEVER...THE ATMOSPHERE CONTINUES TO DESTABILIZE AND ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 5 AND 8 PM.
ALTHOUGH SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE
REGION...IT APPEARS THAT THE COVERAGE WILL BE MORE NUMEROUS TO THE
SOUTH OF THE MASSACHUSETTS TURNPIKE.

WE ARE STILL UNCERTAIN AS TO THE AREAL COVERAGE OF THE ACTIVITY.
HOWEVER...ANY STORM THAT DEVELOPS MAY QUICKLY BECOME SEVERE. THE MAIN
THREAT WILL BE UNUSUALLY STRONG AND DAMAGING STRAIGHT LINE WINDS FOR
SOUTHERN NEW ENGLAND. IN ADDITION...LARGE HAIL WILL ALSO BE A CONCERN
WITH THE EXTREME INSTABILITY.

AS WE APPROACH SUNSET...THE SHOWER AND THUNDERSTORM ACTIVITY MAY INCREASE
IN COVERAGE A BIT NEAR THE I-95 CORRIDOR INCLUDING BOSTON TO
PROVIDENCE. THE ATMOSPHERE MAY REMAIN UNSTABLE ENOUGH TO SUPPORT
SEVERE WEATHER UNTIL THE LATE EVENING ALONG PORTION OF THE COASTAL
PLAIN.

FRANK
Special weather statement, Jul 18, 6:36 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
636 PM EDT TUE JUL 18 2006

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-190200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
636 PM EDT TUE JUL 18 2006

...SCATTERED SEVERE THUNDERSTORMS ARE STILL EXPECTED THIS EVENING MAINLY
SOUTH OF THE MASSACHUSETTS TURNPIKE...

AS OF 630 PM...A COLD FRONT WAS DRAPED NEAR HARTFORD CONNECTICUT
EXTENDING EASTWARD INTO NORTHERN RHODE ISLAND...AND INTO SOUTHEAST
MASSACHUSETTS. THE ATMOSPHERE IN THIS REGION REMAINS QUITE UNSTABLE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THIS FRONT
THROUGH 830 PM. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.
THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WIND GUSTS...BUT LARGE
HAIL WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL
CONTINUE INTO THE LATE EVENING BECAUSE OF THE UNUSUALLY HIGH
INSTABILITY.

TO THE NORTH OF THE MASSACHUSETTS TURNPIKE...ISOLATED SHOWERS AND THUNDERSTORMS
ARE STILL POSSIBLE. ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM CAN NOT
BE RULED OUT...THE MAIN THREAT APPEARS TO BE SOUTH OF THE MASSACHUSETTS
TURNPIKE PARTICULARLY IN RHODE ISLAND AND SOUTHEAST MASSACHUSETTS.

FRANK
Special weather statement, Jul 18, 8:00 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
800 PM EDT TUE JUL 18 2006

CTZ002-003-190045-
HARTFORD CT-TOLLAND CT-
800 PM EDT TUE JUL 18 2006

AT 757 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES NORTHWEST OF VERNON...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...BOLTON BY 810 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

FRANK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:48 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region33 days
Jul 18, 9:28 PM EDTSevere Thunderstorm WarningBOX33 days
Jul 18, 10:01 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region75 days
Jul 18, 10:18 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region94 days
Jul 18, 10:25 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region136 days
Jul 18, 10:48 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region136 days
Jul 18, 9:34 PM EDTSevere Thunderstorm WarningBOXMiddlesex53 days
Jul 18, 9:52 PM EDTSpecial Marine WarningBOX113 min
Jul 18, 10:22 PM EDTSevere Thunderstorm WarningBOXFranklin136 days
Jul 18, 10:52 PM EDTSevere Thunderstorm WarningBOXPlymouth68 min
Jul 18, 11:14 PM EDTSpecial Marine WarningBOX61 min
Jul 18, 11:28 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth32 min
Jul 18, 11:36 PM EDTSevere Thunderstorm WarningBOXBarnstable, Dukes54 min
Jul 18, 11:38 PM EDTSpecial Marine WarningBOX67 min
Jul 19, 12:42 AM EDTSevere Thunderstorm WarningBOXBarnstable33 min
Jul 19, 12:43 AM EDTSpecial Marine WarningBOX62 min
Jul 19, 12:56 AM EDTSpecial Marine WarningBOX64 min
Jul 19, 1:43 AM EDTSpecial Marine WarningBOX62 min
Jul 19, 2:28 AM EDTSpecial Marine WarningBOX62 min
Jul 19, 8:50 AM EDTMarine Weather StatementBOX47 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2006Severe Thunderstorm Warnings in Connecticut, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.